Letter to the Editors
Severe efavirenz-induced vacuolar axonopathy complicated by fatal aspiration pneumonia
Article first published online: 13 NOV 2012
© 2012 The Authors. British Journal of Clinical Pharmacology © 2012 The British Pharmacological Society
British Journal of Clinical Pharmacology
Volume 74, Issue 6, pages 1070–1072, December 2012
How to Cite
Kenyon, C., Mfolozi, S., Croxford, R., Colebunders, R. and Cohen, K. (2012), Severe efavirenz-induced vacuolar axonopathy complicated by fatal aspiration pneumonia. British Journal of Clinical Pharmacology, 74: 1070–1072. doi: 10.1111/j.1365-2125.2012.04299.x
- Issue published online: 13 NOV 2012
- Article first published online: 13 NOV 2012
- Accepted manuscript online: 18 APR 2012 03:59AM EST
- RECEIVED; 2 February 2012; ACCEPTED; 10 April 2012; ACCEPTED ARTICLE PUBLISHED ONLINE; 18 April 2012
In the setting of closely monitored clinical trials 50% of patients treated with efavirenz develop neuropsychiatric side-effects and 7% experience drowsiness . We present, to our knowledge, the first case of efavirenz-induced coma. We review the clinical, pharmacological and histopathological features of the case and then discuss the possible mechanisms of toxicity.
A 38-year-old Zimbabwean man presented to GF Jooste Hospital, Cape Town, South Africa. He was found to be HIV positive (CD4 count of 58 cells µl−1) and to have biopsy-confirmed HIV associated nephropathy (estimated creatinine clearance 20 ml min−1, Cockcroft-Gault formula). He was commenced on stavudine 15 mg 12 hourly, lamivudine 150 mg daily, nevirapine 200 mg 12 hourly and cotrimoxazole 480 mg daily. A routine blood alanine aminotransaminase done 3 months later was elevated – 561 IU l−1 (normal range 5–40). Although he was asymptomatic at this point his nevirapine and cotrimoxazole were stopped. He was found to be positive for hepatitis B surface antigen and had a low body mass index (BMI 17.4 kg m–2 and weight 57 kg). He had no problems with his appetite but had insufficient income to feed himself and his two children.
He was given nutritional assistance and, when his transaminases had improved 5 days after stopping the nevirapine, efavirenz 600 mg at night was commenced. When he was seen a week later, he complained of new onset headaches and lightheadedness. A month thereafter, he complained of very vivid and unpleasant dreams in the early hours of the morning and a ‘hangover’ type sensation when he awoke. He also had a productive cough and his weight had dropped 4 kg. A sputum sample sent at this time came back microscopy negative but culture positive for Mycobacterium tuberculosis. On 3/4/09, 2 months after commencement of efavirenz, he was commenced on rifampicin, isoniazid, pyrazinamide and ethambutol. At this stage his liver function tests had completely normalized.
He returned on 26/4/09 complaining of mental slowing and a sensation of being confused when he woke up. These symptoms improved somewhat through the course of the day. On examination he was found to be slow and apathetic. He was slightly ataxic but had no other focal neurological abnormalities. He scored 6/12 on the International HIV/AIDS Dementia Scale (memory 2, fine motor 4, psychomotor 0). An uncontrasted CT scan of his brain showed mild generalized cerebral atrophy.
On 5/5/09 he came to hospital complaining of being sleepy all the time. He was still orientated but took a long time to answer questions. Three days later, he was brought back to hospital in an extremely drowsy state. He still answered questions and obeyed commands but there was a 3 s gap between instruction and response. His pupils reacted to light but there was a considerable delay before constricting. He was too unsteady to be able to walk. Examination of his cerebrospinal fluid was normal – Cryptococcus Latex Antigen Test negative, VDRL negative, negative cultures for bacteria, fungi and mycobacteria. His calcium, vitamin B12, glucose, TSH and liver function tests were normal and his estimated creatinine clearance was 23 ml min−1. The efavirenz and isoniazid were changed to nevirapine and ofloxacin respectively and pyridoxine (100 mg day−1) was administered.
Despite these interventions he became more and more drowsy. By 14/05/09, he was unable to swallow normally and his Glasgow Coma Scale had dropped to 8/15. His pupillary light reflexes, though present and equal, were markedly sluggish. He was therefore transported to a tertiary hospital but aspirated and died the following day.
Post-mortem examination revealed extensive aspiration pneumonia. His brain showed no evidence of a meningo-encephalitis but there were features of an extensive axonal vacuolopathy, including in his cerebellum. The central white matter displayed widespread but variable, coarse vacuolation, with many individual spaces being clearly rimmed with myelin, and containing displaced but normal-appearing axons (see Figure 1). This process was most marked within the hila of the dentate nuclei, where there was occasional coalescence together with possible spheroid formation. Pigmented macrophages were occasionally present within the perivascular spaces. Immunoreactivity for HSV-1, HSV-2, VZV, HIV and CMV were negative.
The efavirenz plasma concentration 5 days after stopping the efavirenz, was 13.7 mg l−1 (recommended range for efavirenz trough concentrations is 1–4 mg l−1) .
Efavirenz-induced hypersomnolence leading to coma and death has not previously been reported. We were, however, unable to find alternative causes. A large number of medications and toxins have been noted to result in a vacuolar axonopathy [3, 4]. This is thought to be secondary to a toxic effect on mitochondria. Efavirenz has been shown to result in mitochondriopathy but thus far this has been found to occur mainly in hepatocytes . The nucleoside reverse transcriptase inhibitors (NRTI), and stavudine in particular, have been been associated with a range of neurological side effects, most plausibly due to mitochondrial toxicity. Although this may have contributed to the pathology in this case we felt it was unlikely to be the primary aetiology for a number of reasons. Firstly, stavudine has not been linked to toxicity in the central nervous system (CNS). Secondly, the patient had no other clinical features of a NRTI-induced mitochondropathy. Thirdly, the temporal relationship between the onset of symptoms fitted closely with the timing of the switch to efavirenz. Finally the drug concentrations of efavirenz were markedly elevated, a finding which has been found to correlate with increased CNS side effects.
The incidence of neuropsychiatric side effects on efavirenz is correlated with plasma concentrations . Elevated concentrations are in turn correlated with amongst other factors, the cytochrome P450 isoenzyme 2B6 G > T polymorphism . A high proportion of Southern Africans have this polymorphism. In one study 38% were found to be G/T heterozygotes and 13% T/T homozygotes, compared with 3% T/T homozygotes found in Caucasian populations . Patients in Southern Africa and other regions where slow metabolizing polymorphisms are common, may therefore be at increased risk of severe neuropsychiatric side effects of efavirenz. There are a number of drug interactions which may have influenced his efavirenz concentrations. These include rifampicin which induces the expression of cytochrome P450 isoenzyme 2B6 (CYP 2B6) which metabolizes efavirenz and may result in lower efavirenz concentrations [7, 8]. Isoniazid is a reversible inhibitor of CYP3A4 and CYP2C19. Since efavirenz is a metabolic substrate of CYP2B6, concomitant isoniazid may increase efavirenz concentrations [9, 10].
Since, this patient's tragic demise we have seen a further three patients with efavirenz-induced extreme drowsiness (and efavirenz trough concentrations up to 16 times above the upper limit of recommended range) who all responded well to dose adjustment or drug switching. Dose adjustment in patients with elevated concentrations has been shown to be safe . We would therefore recommend that clinicians be aware of this side effect, measure efavirenz concentrations when patients manifest severe and prolonged neuropsychiatric side effects and reduce the dose where concentrations are above the recommended trough range.
There are no competing interests to declare.
- 4‘Chasing the dragon’—heroin-associated spongiform leukoencephalopathy. J Med Toxicol. 2011; 7: 240–2., , , , , .